Kepprage

I was prescribed Keppra by a neurologist in Victoria during my latest sojourn in hospital. As I swallowed the first pills, I clearly recalled my Toronto epileptologist mentioning Keppra, specifically how he wasn’t going to put me on it because of the potentially severe emotional side effects. Curious about what separated this from the many other mind-altering anticonvulsants I’d tried, I had, at the time, Googled it, finding hundreds of testimonials describing variations of a phenomenon termed Keppra Rage, or, to the initiated, Kepprage. Comforting moniker.

Blister pack of temporarily bridled wrath.
Blister pack of temporarily bridled wrath.

The Victoria doctor specified that she had chosen this particular drug because it’s fast acting and wouldn’t dull my thinking. “I was in graduate school for over a decade,” she told me. “I know how important it is to keep your mind sharp.” True ’nuf, lady, but I think you forgot that’s it also difficult to perform at top academic capacity while overwhelmed by medication-fuelled, full-blown furor.

Yes, I’ve tasted anger in my time. My week on Keppra, however, made any past discontent seem mere aggravating blips of unhappiness. Beginning the afternoon between my first discharge and my second admittance, every sensory experience became infuriating. The smell of the Christmas tree, the itch of my wool socks, and the sound of my husband’s voice all augmented the fury growing within me, and I sensed that I could do nothing to stop this hysteria from escalating. I finally exploded around dinnertime, informing my parents and husband in rather strong terms that I was displeased with my entire existence, finishing my rant with a self-aware “I think that was the Keppra.” My mother wasn’t so sure; as she pointed out, I had only had two doses. “It’s OK to be upset, Kathleen,” she said reassuringly. Unsurprisingly, this did nothing to placate me. I agree that some degree of negative emotion is natural; an alarming urge to destroy something is arguably not.

Back in the hospital and sedated by a cocktail of seizure meds, I was hopeful that Keppra wasn’t going to be a problem after all. I was calm and dopey and not the least bit combative—the picture of a docile patient. Then I got out and the proverbial shit hit the fan, an eruption of aimless hostility followed by a complicated hallucination involving a series of tasks I needed to complete before going to bed, one of which was eating a homemade Nanaimo bar (my subconscious has good taste).

It’s been seventy-two hours since I last ingested a little piece of chalky Keppra hell, and I’m no longer at a perpetual boiling point. My husband and I unsuccessfully tried to contact my doctors over the weekend and made the independent decision that I should start to taper down, the unpredictable outbursts scary for us both and not worth a small increase in seizure control. This morning I let my hand graze over the bottle of pharmaceutical delight, all animosity now directed at whoever thought that Keppra was a good idea, and shoved all hundred-and-twenty-four of the pills into a cluttered desk drawer.

Advertisements

10 thoughts on “Kepprage

  1. Wow. Not good. The tag “saintly husbands” speaks volumes.

    Good for you for giving it a try. You have a lot of options with focal seizures. It is an iterative process, these drug trials….

    What’s next?

    1. Yup, he puts up with a lot—I’d have divorced me long ago!

      I don’t have many drugs left to try, and because of my small brain abnormality, my seizures, my epileptologist explained, probably won’t be fully controlled without surgery. For now, we’re ramping up the Lamictal and going ahead with more monitoring to see if it’ll be possible to remove the dysplasia.

  2. Hi Kathleen,
    I am sorry to hear that had to go through Kepprage. I have had so many problems over the years with reactions to meds. Also, trying to convince the doctor that you are having severe reaction despite telling them that you have a history of medication problems is so frustrating! I hope things are improving for you now.

    1. It’s so true… Generally speaking, doctors seem to have trouble understanding that the potential benefits of meds don’t always balance out severe side effects. I’m doing way better, even off the Keppra (the neurologist also increased my Lamictal, which seems to be helping). Happy New Year!

      1. Happy new year to you, Kathleen!

        Glad to hear you are doing better. I’ve been to three neurologists trying to get my Dilantin because of the side effects. All three have said this is the level I should be at to prevent going back into S/E. “UGH”! It’s so frustrating, as I am sure you can relate!
        Hope to see you out at the ET meeting in Feb.

        Take care,
        David

  3. Psht Victoria doctor…. yeah, yeah, “I was in graduate school for over a decade” condescending *blankity blank*, maybe she should’ve told you the side effects and whatnot before she prescribed them. I remember myself, when I was trying out birth control pills, granted, I know it’s not the same, but hear me out….. there was one, I forget what it was called, but it was the “cheaper, no name” kind, and I tried it, and one of the side effects was also increased bouts of anger! Some rage inducer thingy. (And maybe clearer skin 😉 ) Yeah, I was NOT happy during those few months…. I got angry at a revolving door at some department store and I almost cried (Revolving door!?). Kind of funny now that I think about it. 🙂 Anyway, Kathleen, I miss you heaps, and would like to wish you and Andrew a wonderful 2014 🙂 Though not always writing, am thinking of you guys often!! Ten thousand hugs and kisses xo

    best,
    Steph & Hlynur

    1. Steph! I miss you! Yeah, medication-fuelled anger/rage is the worst. I’m sorry you had to go through that (and glad that the revolving door escaped unscathed ;)). Let’s Skype or FaceTime soon… I’m so jealous of your adventures.

      PS—did the Christmas card make it?

  4. I have been on Keppra for some years, thankfully I haven’t experienced Kapprage, but have had scary side effects.
    At one point while on Topomax & Keppra my consultant up’ed my dose with the view of gradually weening me off Topomax.
    I immediately had a frightening toxic reaction, getting double vision, was unable to walk straight, it felt as though I had been on a pub crawl at 11am in the morning!
    After phoning the epilepsy nurse I reduced the dose back to the original amount straight away, subsequently my dosage of Vimpat was increased
    For a while I was on three different meds which was flooring me completely, now I’m on the highest dose of Keppra I’m able to tolerate (750 mil x2 per day) and nearly up to max of Vimpat (150 mil x2 per day).
    Although this regime doesn’t control my seizures 100% at least, at present it is at the best it has been for some time.
    Sometimes it is a matter of matching up quality of life against being so sedated that you can’t function at all.

  5. Hi there.. so many memories just came back..you were describing almost what happened to me too!
    Last year or so, they changed something in the formula of the generic. I knew something was off when I broke a chair in my apartment! I could feel the change right away when I started taking. I was enraged over the smallest stuff even though I had been fine on Keppra before.
    Fortunately, after 6 months,I’ve been able to control the effects .. but unfortunately I lost my boyfriend. The boyfriend I thought would always be by my side ( and I am also so divorced…so that pretty much says it all, doesn’t it?) .. I’ll keep you in my prayers.

    http://oneresilientheart.wordpress.com/2014/01/15/grand-mal-season-about-seizures-and-other-stuff/ .

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s